Alert archive / Alabama / Wind Chill Advisories in 2015

Wind Chill Advisory 1, NWS Birmingham, AL

January 7, 201539 counties in Alabama

NWS Birmingham, AL issued this wind chill advisory at Jan 7, 2015, 4:15 AM CST for 39 counties in Alabama. It took effect at Jan 7, 2015, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2015, 4:15 AM CST (10:15 UTC)
In effect from
Jan 7, 2015, 9:00 PM CST
Expired
Jan 8, 2015, 9:00 AM CST
In force
12 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WWUS44 KBMX 071015
WSWBMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 AM CST WED JAN 7 2015

...BITTERLY COLD WIND CHILLS EXPECTED TONIGHT AND EARLY THURSDAY
MORNING...

.AN ARCTIC AIR MASS WILL INVADE CENTRAL ALABAMA TODAY. THE
COMBINATION OF VERY COLD TEMPERATURES AND BRISK WINDS WILL CREATE
WIND CHILL READINGS AROUND ZERO TONIGHT AND EARLY THURSDAY.


ALZ011>015-017>050-072200-
/O.NEW.KBMX.WC.Y.0001.150108T0300Z-150108T1500Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...JASPER...ONEONTA...GADSDEN...ANNISTON...CENTRE...
HEFLIN...CARROLLTON...TUSCALOOSA...BIRMINGHAM...HOOVER...PELHAM...
ALABASTER...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...
ROANOKE...LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...VALLEY...
LANETT...DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...FORT DEPOSIT...
HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...TROY...EUFAULA
415 AM CST WED JAN 7 2015

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM CST THURSDAY. 

* TIMING...THE COMBINATION OF COLD TEMPERATURES AND BRISK WINDS
  WILL PRODUCE DANGEROUS WIND CHILLS THIS EVENING AND LASTING
  THROUGH EARLY THURSDAY MORNING.

* WIND CHILL VALUES...WILL DROP INTO THE SINGLE DIGITS ACROSS
  AREAS NORTH OF I-20 BY EARLY THIS EVENING AND TO NEAR ZERO OR
  JUST BELOW BY MIDNIGHT. SOUTH OF I-20...WIND CHILL READINGS WILL
  FALL INTO THE SINGLE DIGITS THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
1 follow-up statement
001 
WWUS44 KBMX 072009
WSWBMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CST WED JAN 7 2015

...BITTERLY COLD WIND CHILLS EXPECTED TONIGHT AND EARLY THURSDAY
MORNING...

.AN ARCTIC AIR MASS WILL INVADE CENTRAL ALABAMA. THE COMBINATION
OF VERY COLD TEMPERATURES AND BRISK WINDS WILL CREATE WIND CHILL
READINGS AROUND ZERO TONIGHT AND EARLY THURSDAY.

ALZ011>015-017>050-081400-
/O.CON.KBMX.WC.Y.0001.150108T0300Z-150108T1500Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...JASPER...ONEONTA...GADSDEN...ANNISTON...CENTRE...
HEFLIN...CARROLLTON...TUSCALOOSA...BIRMINGHAM...HOOVER...PELHAM...
ALABASTER...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...
ROANOKE...LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...VALLEY...
LANETT...DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...FORT DEPOSIT...
HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...TROY...EUFAULA
209 PM CST WED JAN 7 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST THURSDAY...

* TIMING...THE COMBINATION OF COLD TEMPERATURES AND BRISK WINDS 
  WILL PRODUCE DANGEROUS WIND CHILLS THIS EVENING AND LASTING 
  THROUGH EARLY THURSDAY MORNING. 

* WIND CHILL VALUES...WILL DROP INTO THE SINGLE DIGITS ACROSS 
  AREAS NORTH OF I-20 BY EARLY THIS EVENING AND TO NEAR ZERO OR 
  JUST BELOW BY MIDNIGHT. SOUTH OF I-20...WIND CHILL READINGS 
  WILL FALL INTO THE SINGLE DIGITS THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind chill advisory went out at Jan 7, 3:50 AM CST, 25 minutes earlier.

Area forecast discussion, Jan 7, 3:50 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 AM CST WED JAN 7 2015

.SHORT TERM...TODAY THROUGH FRIDAY.

THE LEADING EDGE OF THE COLDER AIR MASS IS SURGING SOUTHEAST THROUGH
THE PLAINS STATES. THE BIGGEST INDICATOR OF THE FRONT IS THE GUSTY
WINDS BEHIND THE FRONT. NORTHWEST WINDS WILL INCREASE THIS MORNING
AND BECOME GUSTY BY LATE MORNING. THERE WILL ALSO BE AN INCREASE
IN MID LEVEL CLOUDS ALONG WITH THE POSSIBILITY OF SOME FLURRIES
ACROSS THE NORTHEAST COUNTIES. THE BRUNT OF THE COLD AIR WILL
ARRIVE TONIGHT AND THURSDAY MORNING AS A 1040MB SURFACE HIGH
SETTLES INTO THE LOWER MISSISSIPPI VALLEY REGION BY SUNRISE
THURSDAY. THE BRISK WINDS WILL PRODUCE WIND CHILL VALUES NEAR ZERO
LATER TONIGHT ACROSS NORTH ALABAMA AND SINGLE DIGITS ELSEWHERE. A
WIND CHILL ADVISORY WILL BE ISSUED FOR ALL COUNTIES IN CENTRAL
ALABAMA.

A VERY COLD DAY ON THURSDAY DESPITE PLENTY OF SUNSHINE WITH HIGHS
ONLY IN THE LOWER 30S ACROSS THE NORTH AND MIDDLE 30S IN THE
SOUTH. THE WIND SPEEDS WILL BE MUCH LOWER ON THURSDAY AND KEEP
WIND CHILL VALUES NEAR OBSERVED TEMPERATURES. NOT AS COLD THURSDAY
NIGHT AS LOW LEVEL WINDS BECOMES SOUTHWEST AHEAD OF NEXT COLD
FRONT. A CONSIDERABLE INCREASE IN MID LEVEL CLOUDS ON FRIDAY...
ESPECIALLY ACROSS SOUTH ALABAMA...AS A WEAK DISTURBANCE MOVES
ALONG THE GULF COAST. DUE TO THE COLD AND DRY AIR IN PLACE...THERE
IS A SMALL CHANCE FOR SOME LIGHT RAIN MIXED WITH SLEET ACROSS THE
SOUTHWEST COUNTIES FRIDAY AFTERNOON. TEMPERATURES WILL BE WELL
ABOVE FREEZING SO NO ROAD OR TRAVEL ISSUES. A RE-ENFORCING SHOT OF
COLD AIR WILL ARRIVE ON FRIDAY...BUT THE AIR BEHIND THIS FRONT
WILL NOT BE AS COLD AS PREVIOUS SYSTEM.

58/ROSE

.LONG TERM...SATURDAY THROUGH TUESDAY.

COLDER THAN NORMAL TEMPERATURES WILL CONTINUE INTO SATURDAY AS
ANOTHER CANADIAN SURFACE HIGH BUILDS SOUTHWARD. A SHORT WAVE TROF
OVER THE SOUTHWEST STATES WILL LIFT EASTWARD INTO TEXAS ON SUNDAY
AND BRING AN INCREASE IN MOISTURE TO AREAS MAINLY WEST OF THE
MISSISSIPPI RIVER. THERE MAY BE A FEW POCKETS OF LIGHT RAIN ACROSS
THE AREA ON SUNDAY. INCREASING RAIN CHANCES SUNDAY NIGHT THROUGH
TUESDAY AS A SHORT WAVE TROF SHIFTS SLOWLY EASTWARD ACROSS THE
GULF COAST STATES. TEMPERATURES WILL REMAIN ABOVE FREEZING
THROUGHOUT THIS PERIOD AND NO WINTRY PRECIPITATION ANTICIPATED.

58/ROSE

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. WINDS
WILL BE THE MAIN IMPACT...BECOMING NORTHWESTERLY THIS EVENING FOR
ALL TERMINALS AS A STRONG COLD FRONT MOVES THROUGH THE SOUTHEAST.
GUSTY SURFACE WINDS WILL REALLY PICK UP DURING THE DAY ON
WEDNESDAY...PREVAILING FROM 15 TO 18 KNOTS AND GUSTING OVER 25 KNOTS
AT TIMES FROM THE NORTHWEST. MID-LEVEL CLOUD COVER WILL ALSO MOVE
IN DURING THE DAY ON WEDNESDAY WITH BROKEN 4-5K FT CIGS EXPECTED.
WINDS WILL GRADUALLY SUBSIDE WEDNESDAY EVENING WITH CLEAR SKIES
THROUGH THE END OF THE FORECAST PERIOD.

56/GDG

&&

.FIRE WEATHER...

A COLD AND VERY DRY AIR MASS WILL SETTLE IN ACROSS CENTRAL ALABAMA
TONIGHT AND INTO TOMORROW. RH VALUES WILL DROP BELOW CRITICAL
THRESHOLD VALUES ON THURSDAY AFTERNOON. CONFIDENCE IS FAIRLY HIGH
AND A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ALL OF CENTRAL
ALABAMA. MOISTURE BEGINS TO RISE SLOWLY ON FRIDAY BUT WIDESPREAD
PRECIPITATION CHANCES ARE NOT EXPECTED UNTIL SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     35  12  30  18  39 /  10   0   0   0  10
ANNISTON    37  11  31  18  42 /  10   0   0   0  10
BIRMINGHAM  37  11  32  20  43 /  10   0   0   0  10
TUSCALOOSA  40  13  34  21  42 /  10   0   0   0  10
CALERA      38  13  32  21  42 /  10   0   0   0  10
AUBURN      43  13  34  20  45 /  10   0   0   0  10
MONTGOMERY  45  15  37  22  46 /   0   0   0   0  10
TROY        46  16  38  21  45 /   0   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HARD FREEZE WARNING FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY
FOR ALL OF CENTRAL ALABAMA.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON FOR ALL OF CENTRAL ALABAMA.

WIND ADVISORY FROM NOON TODAY TO 9 PM CST THIS EVENING FOR ALL
OF CENTRAL ALABAMA.

WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY
FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Jan 6, 9:20 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
920 PM CST TUE JAN 6 2015

ALZ011>015-017>050-080330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
920 PM CST TUE JAN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

DUE TO RECENT HEAVY RAINFALL...MINOR FLOODING CONTINUES ALONG
PORTIONS OF THE TOMBIGBEE...LOWER BLACK WARRIOR AND SUCARNOOCHEE
RIVERS. PLEASE REFER TO SPECIFIC FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN ARCTIC FRONT MOVES THROUGH THE REGION ON WEDNESDAY. WINDY
CONDITIONS WILL OCCUR JUST BEHIND THE FRONT. SUSTAINED WINDS WILL
OCCASIONALLY REACH 20 TO 25 MPH AND A FEW GUSTS WILL HIT THE 30 TO
35 MPH RANGE.

A HARD FREEZE IS EXPECTED AS TEMPERATURES OVERNIGHT WEDNESDAY
INTO THURSDAY MORNING ARE FORECAST TO DROP INTO THE TEENS...WITH
SOME OF THE NORMALLY COLDER LOCATIONS IN THE NORTH DROPPING INTO
THE SINGLE DIGITS. IN ADDITION TO THE VERY COLD
TEMPERATURES...BRISK NORTH WINDS WEDNESDAY NIGHT AND THURSDAY
MORNING COULD PRODUCE DANGEROUS WIND CHILL VALUES NEAR ZERO
DEGREES ACROSS NORTH ALABAMA.

THE COLD AND DRY AIR MAY RESULT IN HIGH FIRE DANGER FOR THURSDAY
ACROSS THE AREA.

DUE TO RECENT HEAVY RAINFALL...MINOR FLOODING COULD CONTINUE
THROUGH FRIDAY ALONG PORTIONS OF THE TOMBIGBEE...BLACK WARRIOR AND
SUCARNOOCHEE RIVERS. PLEASE REFER TO SPECIFIC FLOOD STATEMENTS
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 8:58 PM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more24 hr
Jan 7, 2:07 PM CSTRed Flag WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more28 hr

Nearby

Wind Chill Advisories in Alabama, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.